Case Studies in Infection
Training in Infection Control
The Bug Blog
Download 2006 Antibiotic Associated Diarrhoea Policy
Page updated 30 September 2006
Any antibiotic can cause diarrhoea
It is associated with Clostridium difficile which is common in the hospital environment
Pseudomembraneous colitis is a rare but severe form of the disease
Diarrhoea is a common side-effect of broad-spectrum antibiotic therapy. It usually resolves when the antibiotics are stopped.
A patient may already be colonised with Clostridium difficile in the gut on admission to hospital or, more likely, acquires one or more new strains of the bacterium from the hospital environment. Transmission of gut-associated pathogens is made much easier by shedding large numbers of bacteria in diarrhoeal stools. The organism produces spores resistant to simple cleaning methods and survives well in the hospital environment. Outbreaks may easily occur, especially in geriatric wards. C. difficile is associated with especially serious forms of post-antibiotic diarrhoea which may be life threatening. Patients may get fever and stomach cramps and the diarrhoea itself can cause severe dehydration very rapidly in the elderly.
Toxins produced by C. difficile can be detected in the stool. It is not worth culturing the faeces for C. difficile because many strains do not produce toxin and there is no reason to believe that these strains are implicated in disease.
The toxins cause the most severe manifestation of this infection: pseudomembranous colitis, a disease best diagnosed by sigmoidoscopy and biopsy, or by special X-ray investigation. It is very rare. The finding of C. difficile toxin in the stools does not mean that the patient has pseudomembranous colitis.
Clostridium difficile infection prevention and management. A report by a Department of Health/Public health laboratory service joint working group. 1994 Public Health Laboratory Service, London
The facts about Clostridium difficile diarrhoea. 1999 Association of Medical Microbiologists